Alert archive / North Dakota / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Grand Forks, ND

March 27, 2004Nelson County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Mar 27, 2004, 7:40 AM CST for Nelson County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 7:40 AM CST (13:40 UTC)
Expired
Mar 27, 2004, 11:45 AM CST
In force
4 hr
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -421 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-421 m²/s²
0-3 km storm-relative helicity
-546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 271345
FFWFGF
NDC063-271745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
740 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...

  NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 1145 AM CST.

* AT 738 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO MOVE ALONG A LINE
  EXTENDING FROM 2 MILES SOUTH OF WHITMAN TO 7 MILES SOUTH OF
  PEKIN...OR ALONG A LINE EXTENDING FROM 35 MILES EAST OF DEVILS LAKE
  TO 37 MILES SOUTHEAST OF DEVILS LAKE...MOVEMENT WAS NEARLY STATIONARY.


  RADAR ESTIMATES OF 1 TO 2 INCHES OF RAIN HAVE FALLEN OVER NELSON COUNTY 
  IN THE PAST 3 HOURS. ADDITIONAL THUNDERSTORMS ARE EXPECTED THIS MORNING...
  WITH ANOTHER INCH OF RAIN LIKELY. THE LAKOTA...PEKIN AND STUMP LAKE
  AREAS HAVE RECEIVED THE MOST RAIN SO FAR THIS MORNING ACCORDING TO 
  RADAR ESTIMATES.


EXPECT RAPID RISES OF WATER LEVELS ON AREA STREAMS AND RIVERS IN NELSON
COUNTY THIS MORNING...AND MOVE TO HIGHER GROUND IF FLOOD WATER THREATENS.


MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO WATER OF UNKNOWN DEPTH. ONE OR TWO FEET OF WATER WILL
FLOAT MOST CARS DOWNSTREAM.

LAT...LON 4817 9832 4770 9847 4770 9792 4818 9793


$$
8
DK
2 follow-up statements
000 
WGUS73 KFGF 271730
FFSFGF
NDC063-271745-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1120 AM CST SAT MAR 27 2004

...A FLASH FLOOD WARNING CONTINUES FOR NELSON COUNTY UNTIL 1145 AM
CST...

AT 1116 AM CST THUNDERSTORMS CONTINUED TO MOVE NORTH ACROSS NELSON 
COUNTY. 

RADAR ESTIMATES AND REPORTS FROM THE AREA INDICATE ONE TO TWO INCHES 
OF RAIN HAS FALLEN OVER MUCH OF THE WESTERN HALF OF THE COUNTY OR 
FROM PEKIN THROUGH TOLNA...STUMP LAKE TO LAKOTA. THE RAIN IS FALLING 
ON FROZEN GROUND AND THE CULVERTS AND DITCHES IN THE AREA REMAIN ICE 
CONGESTED. WATER MAY BACKUP ONTO ROADWAYS. THE RAIN WILL ALSO 
INCREASE THE SNOWMELT RESULTING IN ADDITIONAL RUNOFF WHICH WILL 
CAUSE SMALL STREAM TO RISE QUICKLY. 

DO NOT ATTEMPT TO DRIVE OVER FLOODED ROADWAYS. REPORT ANY FLOODING 
TO THE NEAREST LAW ENFORCEMENT OFFICIALS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION...CABLE 
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. CHECK OUT OUR
WEB SITE AT WWW.CRH.NOAA.GOV/FGF/INDEX.HTML USING LOWER CASE.

$$
KENNEDY
000 
WGUS73 KFGF 271749
FFSFGF
NDC063-271800-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1147 AM CST SAT MAR 27 2004

...THE FLASH FLOOD WARNING FOR NELSON COUNTY EXPIRED AT 1145 AM
CST...

RADAR ESTIMATES AND REPORTS FROM THE AREA INDICATE ONE TO TWO INCHES 
OF RAIN HAS FALLEN OVER MUCH OF THE WESTERN HALF OF THE COUNTY OR 
FROM PEKIN THROUGH TOLNA...STUMP LAKE TO LAKOTA THROUGH THE MORNING. 
THERE HAVE BEEN NO REPORTS OF FLOODING.

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA INTO THE 
AFTERNOON WITH AN ADDITIONAL ONE INCH OF RAIN POSSIBLE.

THE RAIN IS FALLING ON FROZEN GROUND AND THE CULVERTS AND DITCHES IN 
THE AREA REMAIN ICE CONGESTED. THE RAIN WILL ALSO INCREASE THE 
SNOWMELT RESULTING IN ADDITIONAL RUNOFF WHICH WILL CAUSE SMALL 
STREAMS TO RISE QUICKLY. 

REPORT ANY FLOODING TO THE NEAREST LAW ENFORCEMENT OFFICIALS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION...CABLE
TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. CHECK OUT OUR
WEB SITE AT WWW.CRH.NOAA.GOV/FGF/INDEX.HTML USING LOWER CASE.

$$
KENNEDY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 3:15 AM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Mar 27, 3:15 AM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 AM CST SAT MAR 27 2004

.DISCUSSION...
MAIN CONCERN THIS MORNING IS CONTINUATION OF RAIN SHOWER ACTIVITY IN
ERN ND. SAT IMAGERY AND SFC OBSERVATIONS SHOW ADDITIONAL LOW LEVEL
MOISTURE PUME STILL WORKING NORTHWARD THROUGH ERN SD. CONVECTION
MOVING INTO SERN ND FROM NERN SD APPEARS TO BE SPEADING ALONG AN
ELEVATED BOUNDARY INTO WEST CENTRAL AND NORTHWEST MN THROUGH LAST
HOUR. DEFORMATION ZONE STRATIFORM PRECIP IS STILL PIVOTING WEST OF A
JAMESTOWN TO PEMBINA LINE. WILL KEEP LIKELY TO CATEGORIC POPS IN FOR
MUCH OF THE FGF CWFA TODAY...WITH QPF VALUES GENERALLY BELOW ONE
QUARTER INCH. SFC LOW SHOULD MOVE OVR THE LK OF THE WOODS AREA BY
MIDDAY...AND NORTHWEST WINDS COMPLETELY OVERTAKE THE RED RIVER BASIN
BY EARLY AFTERNOON. COLDER 850MB TEMPS DECEND OVR THE AREA THROUGH
THE LATE AFTERNOON AND EVENING. EXPECT CHANGE TO RAIN AND SNOW MIX
OVER PORTIONS OF ERN ND AND EXTREME NORTHWEST MN THIS AFTERNOON
...WITH SOME LIGHT SNOW TONIGHT. NO SIG SNOW ACCUMULATIONS ARE
EXPECTED.

FLOOD WATCH WILL EXPIRE THIS MORNING. FLOOD WARNINGS FOR EAST
CENTRAL AND NORTHEAST ND WILL REMAIN IN EFFECT THROUGH TODAY. EXPECT
TO SEE SOME SIGNIFICANT OVERLAND FLOODING PROBLEMS ALG AND WEST OF A
CAVALIER TO GRAFTON...LARIMORE AND FINLEY LINE. NORTH DAKOTA
TRIBUTARIES WILL BE RESPONDING QUICKLY TO THIS RUNOFF AND MOST
APPROACH FLOOD STAGE WITHIN NEXT DAY OR TWO. MAINSTEM RED RIVER WILL
BEGIN TO RESPOND LATER IN COMING WEEK. FORTUNEATELY...MID TO LATE
WEEK PERIOD LOOKS TO REMAIN DRY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLOOD WARNING FOR TOWNER/CAVALIER/PEMBINA/BENSON/RAMSEY/EASTERN
     WALSH/WESTERN WALSH/EDDY/GRAND FORKS/GRIGGS/NELSON AND STEELE
     COUNTIES THRU 00Z MON.

&&

GUST
Hazardous weather outlook, Mar 27, 5:37 AM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
537 AM CST SAT MAR 27 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
537 AM CST SAT MAR 27 2004

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING ALONG AND
WEST OF RED RIVER VALLEY. THE PRIMARY THREAT WILL BE GUSTY WINDS AND
LARGE HAIL. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY
ACROSS THE REGION WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL.
BY THIS EVENING WIDESPREAD RAIN AMOUNTS FROM A HALF TO ONE INCH ARE
LIKELY WITH LOCALLY HEAVIER AMOUNTS. ANY HEAVY RAINFALL OVER FROZEN
SOILS COULD LEAD TO FLOOD PROBLEMS. AS A RESULT A FLASH FLOOD WATCH
HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 5:46 AM CSTSevere Thunderstorm WarningFGFGriggs, Nelson44 min

Nearby

Flash Flood Warnings in North Dakota, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.